Alert archive / Montana / Red Flag Warnings in 2021
Red Flag Warning 20, NWS Glasgow, MT
NWS Glasgow, MT issued this red flag warning at Jul 11, 2021, 3:21 AM MDT for 5 counties in Montana. It took effect at Jul 11, 2021, 12:00 PM MDT. It was in force for 10 hr. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 11, 2021, 3:21 AM MDT (09:21 UTC)
- In effect from
- Jul 11, 2021, 12:00 PM MDT
- Expired
- Jul 11, 2021, 9:38 PM MDT
- In force
- 10 hr
- Issued by
- NWS Glasgow, MT
Counties Garfield County, MT, McCone County, MT, Petroleum County, MT, Phillips County, MT, Valley County, MT
The radar
The Glasgow radar (KGGW), 64 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 11, 7:15 PM MDT | NON-TSTM WND GST 56 | 2 Wnw Malta, MT | AWOS STATION KM75 MALTA. |
| Jul 11, 7:20 PM MDT | NON-TSTM WND GST 55 | 1 Ese Zortman, MT | TIME ESTIMATED FROM RADAR. MESONET STATION ALDM8 ZORTMAN 1E. |
| Jul 11, 8:28 PM MDT | NON-TSTM WND GST 57 | 14 Nnw Hell Creek Rec A, MT | TIME ESTIMATED FROM RADAR. MESONET STATION KIGM8 KING COULEE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Glasgow Intl Airport, MT (KGGW), launched 00:00Z, 9.4 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2632 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- -14 m²/s²
- 0-3 km storm-relative helicity
- 20 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
784 WWUS85 KGGW 110921 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 321 AM MDT Sun Jul 11 2021 .Hot conditions will drag relative humidity down into the lower teens and single digits by mid day. Then a cold front will move through that could easily bring gusty northwest winds behind it through the evening hours. Dry Lightning may be possible on this front in the late afternoon and early evening. MTZ134>137-112300- /O.NEW.KGGW.FW.W.0020.210711T1800Z-210712T0500Z/ Northern Valley and Northern Phillips Counties-The Little Rockies- The Lower Missouri River Breaks including the Charles M Russell National Wildlife Refuge- Southern Petroleum and Southern Garfield Counties- 321 AM MDT Sun Jul 11 2021 ...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 11 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WIND, AND DRY LIGHTNING FOR FIRE WEATHER ZONES 134, 135, 136, AND 137... The National Weather Service in Glasgow has issued a Red Flag Warning for low relative humidity, gusty wind, and dry lightning which is in effect from noon today to 11 PM MDT this evening. * AFFECTED AREA...Fire Weather Zones 134, 135, 136 and 137. * TIMING...Noon today to 11PM tonight. * WINDS...West 10 to 20 mph with gusts up to 30 mph. * RELATIVE HUMIDITY...As low as 9 percent. * LIGHTNING...Possible with the frontal passage. * IMPACTS...A combination of critical fire conditions may lead to easy fire starts and runs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/glasgow
2 follow-up statements
400 WWUS85 KGGW 112044 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 244 PM MDT Sun Jul 11 2021 .A cold front will move through from the northwest that will bring gusty northwest winds this evening. Scattered dry thunderstorms can be expected this evening from the west, exiting to our east late tonight. MTZ134>137-120500- /O.CON.KGGW.FW.W.0020.000000T0000Z-210712T0500Z/ Northern Valley and Northern Phillips Counties-The Little Rockies- The Lower Missouri River Breaks including the Charles M Russell National Wildlife Refuge- Southern Petroleum and Southern Garfield Counties- 244 PM MDT Sun Jul 11 2021 ...RED FLAG WARNING REMAINS IN EFFECT UNTIL 11 PM MDT THIS EVENING FOR LOW RELATIVE HUMIDITY, GUSTY WINDS, AND DRY LIGHTNING FOR FIRE WEATHER ZONES 134, 135, 136, AND 137... * AFFECTED AREA...Fire Weather Zones 134, 135, 136 and 137. * TIMING...till 11PM tonight. * WINDS...Northwest 10 to 20 mph with gusts up to 40 mph. * RELATIVE HUMIDITY...As low as 9 percent. * LIGHTNING...Scattered dry thunderstorms this evening. * IMPACTS...A combination of critical fire conditions may lead to easy fire starts and runs. PRECAUTIONARY/PREPAREDNESS ACTIONS... Please advise the appropriate officials or fire crews in these areas of this Red Flag Warning. && $$ http://www.weather.gov/glasgow
696 WWUS85 KGGW 120338 RFWGGW URGENT - FIRE WEATHER MESSAGE National Weather Service Glasgow MT 938 PM MDT Sun Jul 11 2021 MTZ134>137-120445- /O.CAN.KGGW.FW.W.0020.000000T0000Z-210712T0500Z/ Northern Valley and Northern Phillips Counties-The Little Rockies- The Lower Missouri River Breaks including the Charles M Russell National Wildlife Refuge- Southern Petroleum and Southern Garfield Counties- 938 PM MDT Sun Jul 11 2021 ...RED FLAG WARNING IS CANCELLED FOR STRONG WINDS AND LOW HUMIDITY FOR FIRE WEATHER ZONES 134, 135, 136, AND 137... The National Weather Service in Glasgow has cancelled the Red Flag Warning. With the passage of the cold front, relative humidity values have quickly risen above Red Flag Criteria, when combined with winds that are beginning to lower behind the front. Therefore the Warning is cancelled. $$ http://www.weather.gov/glasgow
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before this red flag warning went out at Jul 10, 2:26 PM MDT, 12 hours 55 minutes earlier.
Area forecast discussion, Jul 10, 2:26 PM MDT, 12 hours 55 minutes before
Area Forecast Discussion National Weather Service Glasgow MT 226 PM MDT Sat Jul 10 2021 .DISCUSSION... An upper ridge extending from the Desert SW through Montana this afternoon has put a lid on cumulus development and thus thunderstorm development. This ridge will allow things to continue to warm into Sunday where high temperatures will get around the century mark in many areas. With the short duration of the heat, will leave the Excessive Heat Watch going, but advisory conditions look most likely at this point. A cold front will then approach the area from the NW but not arriving till evening. Winds will generally turn during the day Sunday from the South to the West but speeds will not be too much of a concern for critical Fire Weather conditions. An increased mid-level WSW jet could help get a few thunderstorms going over south-central and central Montana that could affect parts of the CWA. However, not much rain is expected so lightning and gusty winds could cause more concern. Look for temps to cool about 10 degrees Monday from Sunday's highs. The next disturbance looks to slide southeast mainly across the southern zones Tuesday with the best chance of storms there. An upper ridge then looks to build back but the axis looks to be to our east this time, putting the area in a weak SW flow. Nevertheless, temps will increase again and could top 100 again by next weekend. TFJ && .AVIATION... Flight Condition: VFR Winds: SE decreasing a bit tonight. Look for South winds around 10 to 15 kts early Sunday to turn clockwise during the day. A cold front will bring NW winds of 10 to 15 kts Sunday evening. && .CLIMATE... The 2021 drought continues across the area. Glasgow is having the second driest year on record so far with 3.00" (the driest year was in 2017 with 2.75 inches through July 10). The cooperative weather observer near Mosby (in western Garfield County) has only recorded 1.93 inches (through June 30th). Some rainfall for especially Roosevelt, Daniels and Sheridan counties have allowed those areas to recover a little. Plentywood has received 6.64 inches so far this year while their normal is 8.46". Wolf Point has received 5.48 inches while their normal is 8.42". && .GLASGOW WATCHES/WARNINGS/ADVISORIES... Excessive Heat Watch from Sunday afternoon through Sunday evening for Central and Southeast Phillips...Central and Southern Valley...Garfield...Petroleum...Southwest Phillips. && weather.gov/glasgow
The office that day
Everything else NWS Glasgow, MT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 11, 3:23 AM MDT | Heat Advisory | GGW | Garfield, Petroleum, Phillips, Valley | 18 hr |
| Jul 11, 2:35 PM MDT | Lake Wind Advisory | GGW | Garfield, McCone, Petroleum, Phillips, Valley | 9 hr |
Nearby
Red Flag Warnings in Montana, 2021Every red flag warning in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.